Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Stress, panic attacks, electrolyte imbalance in QT prolongation

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 410 Questions
Hello, thanks for taking my question. I am really concerned about the following: i am a fit, healthy 28 year old female, no history of heart problems other than severe anxiety/ moderate panic which cause me some palpitations, white coat syndrome blood presure (usually not much higher than 140/95.

I am on 100mg of zoloft and have been so for around 10 years. This works really well.

2 days ago, I got really stressed at work and had a moderate panic attack, I went to the GP and they did an ECG to reassure me. Everything was fine except the Qt/Qtc which was 446/488 (heart rate was 72). the doctor there said not to worry. Today I had another ECG with my local GP. The result for the Qt/Qtc was 404/484.

I guess now I am really worried, all previous ECGs have been perfect. My Dr says ECGs are inaccurate and has sent the reading to a cardiologist. My questions are:

1. Why would I have suddenly developed a long qt? I have no family history of it, or history of fainting, cardiac disease etc?
2. Could the Zoloft have brought it and why now all of a sudden?
3. Two weeks ago I had general anaesthetic and flu shot, could this be causing it?
4. Am I in any dangee for torsades de pointes?
5. Can severe anxiety along cause the development of long qt in absence of family history etc?

Thanks so much XXXXXXX
Posted Tue, 24 Apr 2012 in Anxiety and Stress
Answered by Dr. Prabhakar C Koregol 1 hour later

Thanks for your query.

I would first like to start replying by ressurance that you dont have to be panicky or too worried. Yes if too reports are showing corrected QT to be more than 470msec than its likely to be correct though your doctor is right in getting the ECG visually reviwed by a physician or cardiologist.

As group the SSRI, the class of drugs to which zoloft belongs are known to cause prolonged QT and that means potential to cause Torsdse De Points, But agian that falls into level four risk, which means risk is very very low. Also it could be possible to have congenital QT prolongation and since you have perfect normal ECGs in the past that is less likely.

To comment on the possiblity of this being related to your general anaesthetics or the adjunct medicines that they give is possible but persistance is unusual. Still it would be worth rechecking list of medicines.

Sometime QT proloonged due to drugs can occurs later phase of its use and may be associated with stress and electrolyte abnormalities.

AT this stage at the current level of QT I would suggest it wise just stop zoloft for few days, lets say a week and recheck QT if it normalises and especially gets proloned on reintroduction than it proves the causal hypothesis you need to stop and avoid zoloft and preferably all SSRI if possible.
As of now you have very low risk of torsdes de pointes and need not worry much unless you develop some symptoms. Just stop zoloftte distubances and recheck.

Yes severe stress, electrolyte imbalance and other causes can produce QT prolongation especially on back ground of drung induced or cong QT abnormalities. If you persist to have prolongation after the stopping medicines might need further workup and NOT WORRY

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor